Disposal of unused medicines: what you should know

      5

If you're with someone who needs medical help, gọi an ambulance và tell the crew everything you know about the drugs taken, it could save their life. If you have any drugs left, hand them over to the crew as it may help. In most circumstances they won't tell the police.

Bạn đang xem: Disposal of unused medicines: what you should know


Most people don’t use drugs and even among those that do, emergencies are rare. But no one can be certain how drugs will affect them so there’s always the risk they’ll have a bad time, fall ill, hurt themselves or even worse.

Should you ever need khổng lồ help someone who’s having a bad reaction, here’s what you need to lớn know:

What lớn look out for

If someone is having a bad time on drugs they may be:

anxious

tense

panicky

overheated và dehydrated

drowsy

having difficulty with breathing

What to lớn do

The first things you should vì chưng are:

stay calm

calm them and be reassuring - don’t scare them or chase after them

try khổng lồ find out what they’ve taken

stay with them

If they are anxious, tense or panicky you should:

sit them in a quiet and calm room

keep them away from crowds, bright lights and loud noises

tell them lớn take slow deep breaths

stay with them

If they are really drowsy you should:

sit them in a quiet place and keep them awake

if they don’t respond or become unconscious gọi an ambulance immediately & place them in the recovery position

don’t scare them, shout at them or shock them

don’t give them coffee lớn wake them up

don’t put them in a cold bath to “wake them up” – this wastes time và there’s a risk of drowning

If they are unconscious or having difficulty breathing you should:

Immediately phone for an ambulance

Place them into the recovery position

Stay with them until the ambulance arrives

If you know what drug they’ve taken tell the ambulance crew immediately, it might them get the right treatment faster

Recovery position

By placing someone in the recovery position, you’re making sure that they are still breathing & can breathe easily, as it’s not unusual for someone who has become unconscious to lớn swallow their tongue. You’re also making sure that if they vomit, it won’t block their airway và choke them.

1. Open their airway by tilting the head & lifting their chin. Lie them on their side và straighten their legs.

2. Place the arm nearest khổng lồ you at right angles to lớn the body. Get hold of the far leg just above the knee & pull it up, keeping the foot flat on the ground. Place their other hand against their cheek.

*
First step of putting someone in the recovery position

3. Keep their hand pressed against their cheek và pull on the upper leg to lớn roll them towards you & onto their side.

*
Second step in putting someone in the recovery position

4. Tilt the head back so they can breathe easily.

Xem thêm:

5. Make sure that both the hip and the knee of the upper leg are bent at right angles.

*
Example of recovery position

What happens in A&E

In A&E the doctors và nurses will treat your friend as best as they can. This may involve giving an antidote or treatment to counteract the effect of the drugs.

You can help by telling the ambulance crew, the doctors và nurses all you know about what drug(s) your friend had taken, if they’d been drinking, and if your friend has any medical conditions và if there are still some of the drugs left, hand them over.

Providing this information will help them give your friend the right treatment without delay. They won’t tell the police, your friend’s family or others not involved in their clinical care, that your friend has been taking drugs.

Did you know?

999 is the number for the emergency services in the UK, but you can also hotline 112 for help

112 is the single emergency telephone number for anywhere in Europe

What to bởi vì if someone overdoses on opiates

Naloxone is an emergency antidote to lớn opiate overdose. It counteracts the effects of opioid drugs (such as heroin, methadone & fentanyl) & reverses the life-threatening effects of an overdose.

If you think someone has overdosed, you need to hotline an ambulance straight away so that expert help is immediately on its way.

Local services can make naloxone available, alongside training on how khổng lồ use it, so that it can be supplied lớn people who might need it, such as drug users, their family & friends.

It’s normally very easy for people lớn use naloxone if they’ve had simple training. Overdose và naloxone training normally provides advice on:

how lớn recognise a possible opioid overdose

how to check for depressed or absent breathing

how to put the person in the recovery position (see diagram above) và call for an ambulance

how to lớn use naloxone

It is possible lớn give too much naloxone too quickly, so any training should give clear advice about building up the dose in stages as needed.

If it looks like the person is not breathing at all, or their heart has stopped, they will need further first aid before the ambulance arrives. The affected person will probably need mouth to mouth resuscitation & chest compressions (CPR). They might still benefit from a naloxone injection, but this mustn’t delay starting the required CPR.

Most overdose situations will need an ambulance to lớn be called, the person put in the recovery position (please see this NHS first aid guide), naloxone injected, and someone khổng lồ stay with the affected person until professional help arrives.

Naloxone works to lớn reverse opioid overdose for only a short period of time. Even when the naloxone does work first time, you will still need to lớn keep an eye on the person until the ambulance arrives, và during this time you may need to top up the naloxone more than once lớn keep the person awake and breathing adequately. An ambulance should always be called and someone should stay with the person until the ambulance arrives.